Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 92, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jun 9, 2004, 9:35 PM EDT for Clinton County, Michigan. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 9, 2004, 9:35 PM EDT (01:35 UTC)
- Expired
- Jun 9, 2004, 10:15 PM EDT
- In force
- 40 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Clinton County, MI
The radar
The Grand Rapids radar (KGRR), 78 km from the middle of the area, began a volume at 01:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 9, 6:05 PM EDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 1.6 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 75 J/kg
- Mixed-layer CIN
- -115 J/kg
- Mixed-layer LCL
- 1202 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- -5 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
833
WUUS53 KGRR 100135
SVRGRR
MIC037-100215-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
935 PM EDT WED JUN 9 2004
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLINTON COUNTY IN SOUTH CENTRAL MICHIGAN
* UNTIL 1015 PM EDT
* AT 933 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM OVER SOUTH RILEY...OR ABOUT 10 MILES SOUTHWEST
OF ST. JOHNS...MOVING EAST AT 20 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
DE WITT...MERLE BEACH AROUND 940 PM EDT
EAST DE WITT AROUND 945 PM EDT
GUNNISONVILLE...VALLEY FARMS AROUND 950 PM EDT
BATH...SLEEPY HOLLOW STATE PARK AROUND 1000 PM EDT
HAIL UP TO ONE INCH IN DIAMETER...OR ROUGHLY THE SIZE OF A QUARTER...
IS EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THE STORM HAS PASSED.
HAIL...INTENSE RAIN AND STRONG DAMAGING WINDS ARE LIKELY WITH THIS
STORM. TAKE COVER IN A SUBSTANTIAL SHELTER UNTIL THE STORM PASSES.
LAT...LON 4278 8464 4280 8477 4296 8473 4296 8460
4295 8438 4278 8438
$$
NJJWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 9, 4:15 PM EDT, 5 hours 20 minutes earlier.
Area forecast discussion, Jun 9, 4:15 PM EDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 415 PM EDT WED JUN 9 2004 .SHORT TERM... MAIN ORGANIZED CLUSTER OF STRONG/SVR TSTMS HAS EXITED THE CWFA... ALTHOUGH NEW SCATTERED CELLS ARE POPPING UP IN EXTREMELY UNSTABLE AIR MASS OVER SW MI. CAPES ARE STILL AROUND 3000 J/KG. FRONT HAS BECOME NEARLY STATIONARY THIS AFTERNOON AND APPEARS TO EXTEND FROM ALMA TO WHITEHALL. THEREFORE THE SVR TSTM WATCH CONTINUES THROUGH 6 PM. FRONT IS PROGGED TO SLIP SOUTH THROUGH THE CWFA LATER THIS EVENING...POSSIBLY STALLING ALONG THE I94 CORRIDOR OVERNIGHT. WILL HAVE CATEGORICAL POPS TONIGHT IN THE SRN CWFA...WITH MAINLY CHANCE POPS IN THE NORTH. THERE IS STILL A RISK OF HEAVY RAINFALL AND LOCAL FLOODING TONIGHT (MAINLY SRN CWFA) CONSIDERING THE HIGH PWATS OVER 1.5 INCHES AND SFC DEW POINTS OVER 70F. CURRENTLY A STRONG LOW LEVEL JET NEAR 50 KTS IS SEEN ON THE 850 MB PROFILER PLOT FROM OKLAHOMA NE INTO WRN ILLINOIS. THE LOW LEVEL JET WAS A BIG PLAYER LAST NIGHT IN HEAVY RAIN EVENT IN THE NW CWFA AND IT ENDED UP BEING MUCH STRONGER THAN PROGGED. AM CONCERNED THAT SIMILAR LOCALIZED RAINFALL AMOUNTS (3-5 INCHES) COULD HAPPEN NEAR THE FRONT OVERNIGHT. EVENT SHOULD TRANSITION AFTER SUNSET FROM SURFACE BASED/DIURNALLY DRIVEN CONVECTION SOUTH OF THE FRONT...TO ELEVATED TYPE CONVECTION DRIVEN BY THE LLJ ALONG AND JUST NORTH OF THE FRONT. MODELS ARE PROGGING THE NOSE OF THE LLJ TO CURVE EAST AND BE AIMED MORE INTO NRN INDIANA AND OHIO...SO PERHAPS THE MAIN MCS ACTIVITY WILL SET UP JUST SOUTH OF THE CWFA. THIS WILL NEED TO BE MONITORED. ON THURSDAY THE FRONT SHOULD BE JUST SOUTH OF MI WITH DRY LOW LEVEL NE FLOW MOVING IN AROUND THE SFC HIGH NEAR LAKE SUPERIOR. WILL LIMIT POPS TO JUST THE SRN CWFA... AND IT WILL BE A MUCH COOLER AND DRIER DAY WITH A FAIR AMOUNT OF LINGERING CLOUD COVER (ESPECIALLY SOUTH). MODELS SHOW THE FRONT CREEPING BACK NORTH A BIT ON THURSDAY NIGHT SO WILL CONTINUE POPS OVER THE SRN CWFA. BEYOND THURSDAY NIGHT... THE FRONTAL STRENGTH AND POSITION BECOMES A LITTLE UNCLEAR SINCE ETA/GFS ARE NOT IN GREAT AGREEMENT. PROBLEM IS THAT A FAIRLY AMPLIFIED UPPER RIDGE BUILDS ALOFT AND THE CONFLUENT UPPER FLOW SHOULD TEND TO RESTRICT THE NEWD MOVEMENT OF THE FRONT. PCPN WILL PROBABLY HAVE A HARD TIME REACHING NORTH OF I-96. THE UPPER RIDGE AXIS EVENTUALLY SHIFTS EAST ON SATURDAY WITH 2000-3000 J/KG TYPE INSTABILITY RETUNING TO THE AREA. WILL CARRY CHANCE POPS FOR ALL AREAS SINCE IT LOOKS LIKE A DECENT H5 SHORTWAVE MAY COME THROUGH IN THE AFTERNOON AND INTERACT WITH THE BUILDING INSTABILITY. SURFACE PATTERN LOOKS RATHER DIFFUSE...ALTHOUGH SUSPECT SOME TYPE OF CONVERGENT BOUNDARY WILL BE IN THE VICINITY OF SW MI...AND/OR LAKE BREEZE CONVERGENCE WILL DEVELOP. .LONG TERM... MODELS ARE IN GOOD AGREEMENT SWINGING AN UPPER TROF AND SURFACE COLD FRONT THROUGH THE AREA SUNDAY NIGHT/MONDAY. WE SHOULD SEE A REPRIEVE TO THE PCPN LATE SATURDAY NIGHT AND SUNDAY MORNING PRIOR TO THIS SYSTEM IMPACTING THE REGION. WILL KEEP THINGS DRY MONDAY NIGHT AND TUESDAY AS HIGH PRESSURE FILLS IN BEHIND THE FRONT. ANOTHER FRONT AND UPPER TROF ARE INDICATED OVER THE STATE BY WEDNESDAY... WILL HAVE PCPN MENTIONED FOR TUESDAY NIGHT AND WEDNESDAY WITH THIS FEATURE. && .GRR...NONE && MEADE JK
Hazardous weather outlook, Jun 9, 11:58 AM EDT, 9 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1158 AM EDT WED JUN 9 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-101000- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1158 AM EDT WED JUN 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT THERE IS A RISK OF SEVERE WEATHER THIS AFTERNOON AND TONIGHT ACROSS MOST OF SOUTHWEST LOWER MICHIGAN. HAIL OF UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. A COLD FRONT MOVING SLOWLY SOUTH FROM CENTRAL LOWER MICHIGAN WILL INTERACT WITH AN EXTREMELY MOIST AND UNSTABLE AIR MASS. STORM MOVEMENT WILL BE EAST AT 25 TO 30 MPH. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE THIS AFTERNOON AND TONIGHT. FLOODING CONTINUES IN MASON COUNTY WHERE 3 TO 5 INCHES OF RAIN FELL LAST NIGHT. SIMILAR LOCALIZED RAINFALL AMOUNTS ARE POSSIBLE TONIGHT...PARTICULARLY SOUTH OF INTERSTATE 96 CLOSE TO THE FRONTAL BOUNDARY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE FRONTAL BOUNDARY WILL REMAIN IN THE AREA THROUGH THE WEEKEND...WITH THUNDERSTORMS IN THE FORECAST RIGHT THROUGH MONDAY. THE ACTIVE WEATHER PATTERN WILL CONTINUE...WITH FLOODING A CONTINUE THREAT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT. MEADE
In the hours before
Local storm report, Jun 9, 5:21 PM EDT, 4 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
521 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0402 PM TSTM WND DMG ASHLEY 43.19N 84.48W
06/09/2004 GRATIOT MI TRAINED SPOTTER
SEVERAL LARGE TREES DOWN
1230 PM TSTM WND DMG MARSHALL 42.26N 84.96W
06/09/2004 CALHOUN MI EMERGENCY MNGR
NUMEROUS TREES DOWN
&&
MJKLocal storm report, Jun 9, 6:05 PM EDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
605 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0405 PM TSTM WND DMG ASHLEY 43.19N 84.48W
06/09/2004 GRATIOT MI TRAINED SPOTTER
NUMEROUS LARGE BRANCHES DOWN
0402 PM TSTM WND DMG ASHLEY 43.19N 84.48W
06/09/2004 GRATIOT MI TRAINED SPOTTER
SEVERAL LARGE TREES DOWN
0238 PM HAIL 2 NE ITHACA 43.31N 84.58W
06/09/2004 0.88 INCH GRATIOT MI TRAINED SPOTTER
0231 PM HAIL 1 N ITHACA 43.31N 84.60W
06/09/2004 0.75 INCH GRATIOT MI TRAINED SPOTTER
0220 PM FUNNEL CLOUD ALMA 43.38N 84.65W
06/09/2004 GRATIOT MI TRAINED SPOTTER
OBSERVER INDICATED ROTATION.
0150 PM TSTM WND DMG 3 E RIVES JUNCTION 42.39N 84.40W
06/09/2004 JACKSON MI TRAINED SPOTTER
ONE HALF TO THREE QUARTERS OF A MILE LONG OF 10 INCH
DIAMETER TREES DOWN, BERRY ROAD, EAST OF US-127.
0150 PM HAIL 3 E RIVES JUNCTION 42.39N 84.40W
06/09/2004 4.25 INCH JACKSON MI FIRE DEPT/RESCUE
BERRY AND US-127 ROADS.
0135 PM TSTM WND DMG 5 S LESLIE 42.38N 84.43W
06/09/2004 JACKSON MI TRAINED SPOTTER
6 INCH DIAMETER TREE DOWN AT CURCHILL AND PINE.
0135 PM HAIL RIVES JUNCTION 42.39N 84.46W
06/09/2004 0.75 INCH JACKSON MI TRAINED SPOTTER
BARRY AND CURCHILL ROADS.
0130 PM HAIL LANSING 42.71N 84.55W
06/09/2004 0.75 INCH INGHAM MI TRAINED SPOTTER
MT. HOPE AND MORRIS RIVER DRIVE IN LANSING.
0110 PM TSTM WND DMG BATTLE CREEK 42.30N 85.23W
06/09/2004 CALHOUN MI LAW ENFORCEMENT
1.5 FOOT DIAMETER TREES DOWN. SOME UPROOTED.
1230 PM TSTM WND DMG MARSHALL 42.26N 84.96W
06/09/2004 CALHOUN MI EMERGENCY MNGR
NUMEROUS TREES DOWN
1210 PM TSTM WND DMG E SHELBYVILLE 42.59N 85.64W
06/09/2004 ALLEGAN MI FIRE DEPT/RESCUE
A FEW 5 TO 10 INCH DIAMETER TREES DOWN JUST EAST OF
SHELBYVILLE ALONG WITH POWER LINES.
0800 AM FLOOD 3 S SCOTTVILLE 43.91N 86.28W
06/09/2004 MASON MI LAW ENFORCEMENT
CHAUVEZ RD WASHED OUT. HAWLEY AND MASTEN RD FLOODED.
0800 AM FLOOD SCOTTVILLE 43.95N 86.28W
06/09/2004 MASON MI LAW ENFORCEMENT
HOME WITH 2 INCHES OF WATER IN BASEMENT
0500 AM FLOOD SCOTTVILLE 43.95N 86.28W
06/09/2004 MASON MI LAW ENFORCEMENT
SEVERAL ROADS WITH STANDING WATER
0500 AM FLOOD CRYSTAL VALLEY 43.77N 86.24W
06/09/2004 OCEANA MI LAW ENFORCEMENT
NUMEROUS ROADS WITH STANDING WATER
&&
BEACHLERSpecial weather statement, Jun 9, 6:08 PM EDT, 3 hours 27 minutes before
MIZ045-046-051-052-058-059-066-067-073-074-092230-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
608 PM EDT WED JUN 9 2004
THE SEVERE THUNDERSTORM WATCH THAT WAS IN EFFECT FOR PORTIONS OF THE
SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN ALLOWED TO EXPIRE. A
NEW WATCH NUMBER 421 WHICH IS IN EFFECT UNTIL MIDNIGHT WILL REPLACE
THIS WATCH. EVEN SO...WATCH NUMBER 414 IS NO LONGER IN EFFECT FOR
THE FOLLOWING COUNTIES.
IN CENTRAL MICHIGAN
ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON...JACKSON AND CALHOUN
WDMSpecial weather statement, Jun 9, 6:32 PM EDT, 3 hours 3 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-074-100400-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
632 PM EDT WED JUN 9 2004
THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN EFFECTIVE
UNTIL MIDNIGHT EDT THURSDAY MORNING. THIS WATCH INCLUDES THE
FOLLOWING COUNTIES
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON AND JACKSON
THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.
WDMLocal storm report, Jun 9, 6:43 PM EDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
643 PM EDT WED JUN 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0155 PM TSTM WND DMG WEBBERVILLE 42.67N 84.18W
06/09/2004 INGHAM MI LAW ENFORCEMENT
MULTIPLE TREES DOWN.
0115 PM TSTM WND DMG 2 SE CHARLOTTE 42.54N 84.80W
06/09/2004 EATON MI PUBLIC
NUMEROUS LARGE BRANCHES DOWN.
0220 AM TSTM WND DMG TWIN LAKE 43.37N 86.18W
06/09/2004 MUSKEGON MI PUBLIC
SEVERAL TREES DOWN.
&&
BEACHLERSpecial weather statement, Jun 9, 8:38 PM EDT, 57 minutes before
MIZ037>040-043>046-050>052-056>059-064>067-074-100045-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
838 PM EDT WED JUN 9 2004
THE SEVERE THUNDERSTORM WATCH NUMBER 421 THAT WAS IN EFFECT FOR
PORTIONS OF THE SOUTHWEST QUARTER OF LOWER MICHIGAN HAS BEEN
CANCELLED. THE WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING
COUNTIES:
IN WEST CENTRAL MICHIGAN
MASON...LAKE...OCEANA...NEWAYGO AND MUSKEGON
IN CENTRAL MICHIGAN
OSCEOLA...CLARE...ISABELLA...MECOSTA...MONTCALM AND GRATIOT
IN SOUTHWEST MICHIGAN
KENT...ALLEGAN...BARRY AND OTTAWA
IN SOUTH CENTRAL MICHIGAN
IONIA...CLINTON...INGHAM...EATON AND JACKSON
WDMNearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.